Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 712, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 13, 2001, 3:20 PM CDT for Clay County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 13, 2001, 3:20 PM CDT (20:20 UTC)
- Expired
- Oct 13, 2001, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 1:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
703 WUUS54 KJAN 132021 SVRJAN MSC025-132045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 320 PM CDT SAT OCT 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 345 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WEST POINT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... MOVE THROUGH EXTREME EASTERN PORTIONS OF CLAY COUNTY A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3368 8864 3352 8865 3355 8851 3367 8850
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:30 PM CDT, 50 minutes earlier.
Area forecast discussion, Oct 13, 2:30 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT SAT OCT 13 2001 JUST A LITTLE BUSY TODAY WILL MAKE IT SHORT AND SWEET. CURRENT BROKEN LINE OF MINI SUPERCELLS IS OVER EASTERN MS. THIS ACTIVITY WILL CONTINUE ITS EASTWARD PROGRESS AND BE JUST EAST OF THE CWA BY ISSUANCE TIME. BUT BACK TO THE WEST...LARGE AREAS OF LIGHT RAIN PERSIST AND WILL MOVE NORTH. THIS IS ALL AHEAD OF A POTENT UPPER LOW AND A VERY STRONG 25H JET. OVER EAST CENTRAL TX. THE SFC COLD FRONT IS ALSO BACK IN EAST TX WHICH IS SHOWING UP NICELY ON VIS MIG. ALSO OF NOTE IS THE LIGHTING BACK OVER THE UPPER LOW. FOR TONIGHT...WILL KEEP LIKELY POPS FOR THE ON GOING RAIN AND FOR WHATEVER DEVELOPS WITH THE FRONT AS IT MOVES ACROSS THE AREA. WILL NOT EXTEND THE FLOOD WATCH...AS ONLY AN ADDITIONAL (.25 TO .75) IS EXPECTED THROUGH MORNING. WILL MENTION SMALL HAIL POSSIBLE OVER SOME OF THE NW ZONES...AS THE COLD AIR ALOFT AND STRONG FORCING COULD DEVELOP TS WITH DIME TO NICKEL HAIL. FOR SUN...MODELS AGREE ON THE PRECIP BEING JUST EAST OF THE AREA. SO I WILL NOT INCLUDE ANY POPS...JUST SOME KIND OF CLEARING TREND AS STRATO CU SHOULD STILL BE AROUND IN THE MORNING. FOR THE REST OF THE DAY...SFC HIGH BUILDS OVER THE GULF COAST. THE REST OF THE FORECAST WILL REMAIN DRY AS NW FLOW CONTROLS OUR WEATHER. THERE WILL BE A S/W MOVING DOWN THE NW FLOW MON NIGHT AND WILL BRING US ANOTHER REINFORCING SFC HIGH. .PRELIM NUMBERS... JAN 61/74/46/76/50 +-0 MEI 63/74/45/76/48 +-0 .JAN... MS...TORNADO WATCH UNTIL 6 PM EAST MS. LA...NONE. AR...NONE. 36
In the hours before
Local storm report, Oct 13, 12:19 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM RICHLAND MS TORNADO
10/13/01 RANKIN REPORTED BY RANKIN COUNTY
EMA. 2 HOUSES WITH
DAMAGE. TREES DOWN.Special weather statement, Oct 13, 12:45 PM CDT, 2 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1245 PM CDT SAT OCT 13 2001 ...THUNDERSTORMS... FOR THE REMAINDER OF SATURDAY AFTERNOON AND POSSIBLY UNTIL 8 PM... WIDESPREAD SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH...ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES...WILL OCCUR MAINLY ALONG AND EAST OF INTERSTATE 55. ANOTHER ROUND OF THUNDERSTORMS...CURRENTLY DEVELOPING IN EAST TEXAS AND SOUTHWEST LOUISIANA...MAY MAINTAIN THEIR INTENSITY...AND REACH EASTERN LOUISIANA AND WESTERN MISSISSIPPI BETWEEN 5 PM AND 9 PM. THE MAIN SEVERE THREAT WITH THESE STORMS WILL BE LARGE HAIL. AT 1230 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED NEAR THE I-55 CORRIDOR...WITH SCATTERED THUNDERSTORMS DEVELOPING EAST OF I-55 AHEAD OF THE MAIN LINE. ANY OF THESE STORMS WILL BE ABLE TO ROTATE...AND A FEW STORMS WILL BE CAPABLE OF PRODUCING TORNADOES. REMEMBER...NOT ALL ROTATING STORMS PRODUCE TORNADOES...BUT CAN FREQUENTLY PRODUCING DAMAGING STRAIGHT-LINE WINDS. IN ANY CASE...TAKE ALL WARNINGS SERIOUSLY...AND TAKE COVER IF EITHER A SEVERE THUNDERSTORM WARNING OR TORNADO WARNING IS ISSUED. ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT. ...FLOODING... FLOODING IS POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI FOR THE REMAINED OF THIS AFTERNOON INTO TONIGHT. WIDESPREAD ONE TO THREE INCHES OF RAIN HAS OCCUR GENERALLY ALONG AND WEST OF INTERSTATE 55. THIS HEAVY RAIN WILL SHIFT INTO EAST MISSISSIPPI THIS AFTERNOON. ANOTHER ROUND OF MODERATE RAIN WITH THUNDERSTORMS MIXED IN MAY PRODUCE ANOTHER ONE TO THREE INCHES OF RAIN THROUGH MIDNIGHT. THIS WILL PRODUCE FLOODING OF CREEKS...STREAMS...ROADS...AND SOME RIVERS. DO NOT DRIVE INTO AREAS WHERE HEAVY RAIN HAS FLOODED ROADS...ESPECIALLY IF THEY CROSS BRIDGES. ...NON PRECIPITATION... SOUTH WIND FROM 15 TO 25 MPH CAN BE EXPECTED OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI TODAY. CAUTION IS ADVISED ON AREA LAKES. A STRONG COLD FRONT WILL MOVE ACROSS TEXAS THIS MORNING AND WILL MOVE NEAR THE MISSISSIPPI RIVER DURING THE LATE AFTERNOON. THE STRONG SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE FRONT WILL PRODUCE GUSTY SOUTH WIND DURING THE MORNING AND AFTERNOON. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AND WATERWAYS. DRIVERS OF CAMPERS...VANS AND OTHER HIGH PROFILE VEHICLES SHOULD ALSO USE CAUTION WHEN ON THE ROAD TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Oct 13, 1:19 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM PRENTISS MS WIND DAMAGE
10/13/01 JEFFERSON DAVIS ROOF BLOWN OFF OF A BARN
AND LARGE TREE DOWN NEAR
A FARM HOUSE BY THE CITY
OF PRENTISS. REPORTED BY
HATTIESBURG MHP.
0103 PM 5N ENTERPRISE MS WIND DAMAGE
10/13/01 CLARKE FOUR TREES DOWN NEAR
COUNTY ROAD 337. REPORTED
BY SO IN CLARKE COUNTY.Local storm report, Oct 13, 2:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM STRINGER MS 60 MPH WIND GUST
10/13/01 JASPER REPORTED BY JASPER COUNTY
EMA.
0158 PM 10SW ELLISVILLE MS TORNADO
10/13/01 JONES PUBLIC REPORT. NEAR
HIGHWAY 59.Local storm report, Oct 13, 2:21 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MS WIND DAMAGE
10/13/01 NESHOBA TREES DOWN IN THE WESTERN
PART OF COUNTY. REPORTED
BY S.O. FOR NESHOBA
COUNTY.
0100 PM MS WIND DAMAGE
10/13/01 MARION TREES DOWN IN THE KOKOMO
AREA. REPORTED BY THE
S.O. IN MARION COUNTY.Special weather statement, Oct 13, 2:41 PM CDT, 39 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 787...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 241 PM CDT SAT OCT 13 2001 MSZ029-032-037-044-049-050-055-056-063>065-072-073-132300- THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF TORNADO WATCH 787. COUNTIES CANCELED INCLUDE: IN NORTH MISSISSIPPI: WEBSTER...CHOCTAW... IN CENTRAL MISSISSIPPI: ATTALA...LEAKE...RANKIN...SCOTT...SIMPSON...SMITH... IN SOUTH MISSISSIPPI: LAWRENCE...JEFFERSON DAVIS...COVINGTON...MARION...LAMAR... THIS INCLUDES THE CITIES OF...ACKERMAN...BRANDON...CARTHAGE... COLLINS...COLUMBIA...EUPORA...FOREST...KOSCIUSKO...MENDENHALL... MONTICELLO...PRENTISS...PURVIS...RALEIGH... MSZ030-031-033-038-039-045-046-051-052-057-058-066-074-132300- TORNADO WATCH 787 REMAINS VALID UNTIL 600 PM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: CLAY...LOWNDES...OKTIBBEHA... IN CENTRAL MISSISSIPPI: WINSTON...NOXUBEE...NESHOBA...KEMPER...NEWTON...LAUDERDALE... JASPER...CLARKE... IN SOUTH MISSISSIPPI: JONES...FORREST... THIS INCLUDES THE CITIES OF...BAY SPRINGS...COLUMBUS...DE KALB... DECATUR...HATTIESBURG...LAUREL...LOUISVILLE...MACON...MERIDIAN... PHILADELPHIA...QUITMAN...STARKVILLE...WEST POINT...
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:07 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 53 min |
| Oct 13, 7:35 AM CDT | Tornado Warning | JAN | Smith | 25 min |
| Oct 13, 7:42 AM CDT | Severe Thunderstorm Warning | JAN | Warren | 33 min |
| Oct 13, 7:59 AM CDT | Tornado Warning | JAN | Scott | 31 min |
| Oct 13, 8:10 AM CDT | Tornado Warning | JAN | Copiah | 35 min |
| Oct 13, 8:32 AM CDT | Tornado Warning | JAN | Rankin | 43 min |
| Oct 13, 8:42 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 33 min |
| Oct 13, 8:57 AM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 33 min |
| Oct 13, 9:00 AM CDT | Tornado Warning | JAN | Madison, Yazoo | 30 min |
| Oct 13, 9:10 AM CDT | Tornado Warning | JAN | Adams, Franklin | 50 min |
| Oct 13, 9:21 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 29 min |
| Oct 13, 9:28 AM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 52 min |
| Oct 13, 9:33 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 57 min |
| Oct 13, 9:34 AM CDT | Tornado Warning | JAN | Jefferson | 41 min |
| Oct 13, 9:40 AM CDT | Severe Thunderstorm Warning | JAN | Simpson | 35 min |
| Oct 13, 9:44 AM CDT | Tornado Warning | JAN | Copiah, Lincoln | 46 min |
| Oct 13, 9:49 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 26 min |
| Oct 13, 10:01 AM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 44 min |
| Oct 13, 10:14 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| Oct 13, 10:26 AM CDT | Tornado Warning | JAN | Hinds | 49 min |
| Oct 13, 10:30 AM CDT | Tornado Warning | JAN | Copiah | 45 min |
| Oct 13, 10:35 AM CDT | Severe Thunderstorm Warning | JAN | Forrest | 55 min |
| Oct 13, 10:38 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 37 min |
| Oct 13, 10:51 AM CDT | Severe Thunderstorm Warning | JAN | Madison | 54 min |
| Oct 13, 10:55 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 50 min |
| Oct 13, 11:06 AM CDT | Tornado Warning | JAN | Rankin | 24 min |
| Oct 13, 11:10 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 50 min |
| Oct 13, 11:32 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 43 min |
| Oct 13, 11:41 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 49 min |
| Oct 13, 11:49 AM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Simpson | 56 min |
| Oct 13, 11:54 AM CDT | Severe Thunderstorm Warning | JAN | Rankin | 51 min |
| Oct 13, 12:18 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 57 min |
| Oct 13, 12:31 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 44 min |
| Oct 13, 12:35 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 25 min |
| Oct 13, 12:46 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott, Smith | 59 min |
| Oct 13, 12:46 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 59 min |
| Oct 13, 12:46 PM CDT | Tornado Warning | JAN | Marion | 29 min |
| Oct 13, 12:50 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 55 min |
| Oct 13, 1:08 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis, Lamar, Marion | 47 min |
| Oct 13, 1:13 PM CDT | Tornado Warning | JAN | Clay | 32 min |
| Oct 13, 1:24 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 66 min |
| Oct 13, 1:36 PM CDT | Tornado Warning | JAN | Forrest | 39 min |
| Oct 13, 1:41 PM CDT | Flash Flood Warning | JAN | Montgomery | 2 hr |
| Oct 13, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Neshoba, Winston | 64 min |
| Oct 13, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 64 min |
| Oct 13, 1:44 PM CDT | Tornado Warning | JAN | Jasper | 31 min |
| Oct 13, 1:51 PM CDT | Tornado Warning | JAN | Covington, Jones | 39 min |
| Oct 13, 2:04 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 41 min |
| Oct 13, 2:09 PM CDT | Tornado Warning | JAN | Oktibbeha | 51 min |
| Oct 13, 2:12 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 48 min |
| Oct 13, 2:24 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 66 min |
| Oct 13, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| Oct 13, 2:31 PM CDT | Tornado Warning | JAN | Jones | 29 min |
| Oct 13, 2:34 PM CDT | Tornado Warning | JAN | Clarke, Jasper | 56 min |
| Oct 13, 2:36 PM CDT | Tornado Warning | JAN | Kemper | 24 min |
| Oct 13, 2:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 37 min |
| Oct 13, 2:56 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lowndes, Noxubee | 64 min |
| Oct 13, 2:56 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 64 min |
| Oct 13, 2:56 PM CDT | Tornado Warning | JAN | Jones | 34 min |
| Oct 13, 3:03 PM CDT | Tornado Warning | JAN | Lauderdale | 57 min |
| Oct 13, 3:16 PM CDT | Flash Flood Warning | JAN | Clarke, Clay, Forrest, Jasper, Jones, Kemper and 8 more | 119 min |
| Oct 13, 3:26 PM CDT | Tornado Warning | JAN | Lowndes, Noxubee | 34 min |
| Oct 13, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 44 min |
| Oct 13, 3:39 PM CDT | Tornado Warning | JAN | Clarke | 36 min |
| Oct 13, 6:07 PM CDT | Flash Flood Warning | JAN | Forrest | 113 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.